Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Modular and distributive semilattices


Author: Joe B. Rhodes
Journal: Trans. Amer. Math. Soc. 201 (1975), 31-41
MSC: Primary 06A20
DOI: https://doi.org/10.1090/S0002-9947-1975-0351935-X
MathSciNet review: 0351935
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A modular semilattice is a semilattice $ S$ in which $ w \geq $ implies that there exist $ x,y \in S$ such that $ x \geq a,y \geq b$ and $ x \wedge y = x \wedge w$. This is equivalent to modularity in a lattice and in the semilattice of ideals of the semilattice, and the condition implies the Kurosh-Ore replacement property for irreducible elements in a semilattice. The main results provide extensions of the classical characterizations of modular and distributive lattices by their sublattices: A semilattice $ S$ is modular if and only if each pair of elements of $ S$ has an upper bound in $ S$ and there is no retract of $ S$ isomorphic to the nonmodular five lattice. A semilattice is distributive if and only if it is modular and has no retract isomorphic to the nondistributive five lattice.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06A20

Retrieve articles in all journals with MSC: 06A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0351935-X
Keywords: Lattice, semilattice, poset, modular, distributive, semimodular, ideal, retract, neet-irreducible, finite maximal chain
Article copyright: © Copyright 1975 American Mathematical Society